Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Do tonsil stones causes fullness in ears and tinnitus?

User rating for this question
Answered by

ENT Specialist
Practicing since : 2005
Answered : 1108 Questions
Hello, I've recently been suffering from hyperacusis as a result of acoustic shock and acoustic trauma from loud noise. I have a feeling of fullness in my ears and tinnitus. This has coincided with a large number of tonsil stones. Every day now I remove several tonsil stones from my mouth. Today I removed approximately 5. Could there be a connection between the two conditions?
Posted Tue, 18 Mar 2014 in Ear, Nose and Throat Problems
Answered by Dr. Abhishek Sharma 7 hours later
Brief Answer: No proven relation of increased Acoustic trauma Detailed Answer: Hello XXXXXXX Thanks for writing to HCM, Enlarged tonsils can cause poor movement of Eustachian tube (a tube which opens at the back of the nose and connects to middle part of ear.). Because of the poor movement of this tube opening there can be fluid collection in the middle part of ear which is called as Serous Otitis media. Stones in tonsils by themselves can not cause any problem to the ears other than tonsillar enlargement. And that can cause conductive hearing loss not nerve deafness. There should not be increased chances of loud noise trauma or Acoustic trauma in ears with conductive hearing loss .(which occurs because of enlarged tonsils as explained) . By logical thinking we can say that the people with prior conductive hearing loss which you might have had, should be more protected than others from injury due to Acoustic trauma. There is published paper in Paediatrics journal about hearing defects in children who use personal stereos, i do not remember the name of journal, regarding your query ,and that says that there is no increased risk of acoustic trauma in people with Serous otitis media. For Acoustic trauma ,you should consult your ENT specialist and get hearing test done , if you have a nerve deafness in that or tinnitus then you need to take a course of oral steroid medicines . In addition there are good results of Cognitive enhancers (like Complamina retard, Pentoxyfylline) and drugs which increase microcirculation in the cochlea or the inner ear (like Betahistine). Precautions need to be taken are--- Avoid exposure to loud noise , Avoid Smoking, or smokeless tobacco. Eat fruits . I hope you understand the explaination . In doubt do reply.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor